Newspaper article St Louis Post-Dispatch (MO)

Discussion of Shock to Fight Depression

Newspaper article St Louis Post-Dispatch (MO)

Discussion of Shock to Fight Depression

Article excerpt

Dear Open Mind: My mother is 86 and has macular degeneration and cataracts. She also suffers from nervousness, which I think comes from not seeing too well. She also has dizzy spells. All of these conditions have led to mom's depression.

Her doctor has her on several drugs including Prozac. He keeps suggesting that Mom should have shock treatments to help her condition. Mom does not suffer from severe depression nor manic-depression, so why should she take shock treatments?

I don't feel I should put an 86-year-old woman through that. I've heard there are side effects after such treatments. Please advise.

I can understand your reluctance to have your mother go through electric shock. From what you say, it is unclear to me why her doctor is suggesting that treatment. Here are my suggestions:

Get more information from your mother's doctor about his assessment of her condition.

Ask him to explain his recommendations, possible side effects and what (if any) other treatment options he thinks could be of help.

Get a second opinion because of your mother's combination of problems, perhaps consulting both an internist who specializes in geriatrics and/or a psychiatrist. The physical condition your mother is experiencing could understandably cause her to have anxious and depressed feelings. Adjustment to physical impairment and advancing years is challenging.

Consult a licensed clinical social worker for psychotherapy. Some talking about her feelings could help her adjustment. Linda Pevnick, LCSW, BCD, St. Louis County

Depression is a very common condition both in the population at large, as well as in the elderly. As you hint from your description of your mother, physical problems can not only increase but may be a contributing factor in many depressive disorders. Other common causes of depression in the elderly include prescription medications and environmental/social issues.

You state that your mother is on several medications besides fluoxatine (Prozac), and perhaps these are adding to her nervousness and depression. …

Search by... Author
Show... All Results Primary Sources Peer-reviewed

Oops!

An unknown error has occurred. Please click the button below to reload the page. If the problem persists, please try again in a little while.